MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC03
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Hernia (2240); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/02/2015
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.".
 
Event or Problem Description
It was reported to gore that the patient underwent open intercostal hernia repair on (b)(6) 2011 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2015, an additional procedure occurred whereby a second gore® dualmesh® biomaterial was implanted.Both of the devices remain in the patient.It was reported the patient alleges the following injuries: recurrence and more mesh implanted.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
B7: added medical history.H6: updated results code.Conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: on (b)(6) 2011: (b)(6), md.Operative report.Preoperative diagnosis: right abdominal intercostal hernia.Question of diaphragmatic disruption.Multiple fractured ribs.Postoperative diagnosis: right abdominal intercostal hernia.Question of diaphragmatic disruption.Multiple fractured ribs.Assistants: (b)(6), md (resident).(b)(6), rnfa.Anesthesia: general.Estimated blood loss: 300 ml.Indications for procedure: this 57-year-old gentleman had a coughing spell several months ago with subsequent rib fractures and significant right-sided abdominal pain.He developed a bulging consistent with an abdominal intercostal hernia seen on a ct scan.He desires repair.Findings: during thoracotomy, his 8th and 9th ribs were visualized.The 8th rib had a good callus laterally.The 9th rib was somewhat with a nonunion.There was a large gap between the 8th and 9th ribs anteriorly where the costal cartilages had pulled away from their margin medially fracturing the cartilage.There was a defect in the diaphragm at this point.The pleural cavity also was freely opened between the 8th and 9th rib.Antibiotics: the patient was given cefazolin 2 grams intravenously within 1 hour prior to incision.He will be given 2 doses postoperatively.Description of procedure: ¿the patient was brought to the operating room and placed under general anesthesia in a supine position.An epidural catheter had previously been placed.A right internal jugular central venous line was placed.The patient was then placed in the left lateral decubitus position and well padded.The right chest was prepped and draped aseptically.A large defect could be palpated at the site of this costal margin after he was intubated and sedated.A small posterolateral thoracotomy was performed overlying the 9th rib.The subcutaneous tissues and muscles were divided to expose the fractured 9th rib and the malunion could be palpated.After clearing more space for planned fixation, it could be seen that the pleural cavity was widely patent after the muscle was dissected more superiorly.The 8th rib was also palpated with a large callus laterally.The gap between the 8th and 9th ribs was approximately 9 cm at this time.There was a large defect extending anteriorly where the diaphragm had pulled away from the rectus fascia and where the costal margin of the 9th and 10th ribs had pulled away from the medial portion near the sternum.The lung appeared healthy and pink and there were no nodules palpated.There was no pleural effusion.The 9th rib was inspected and it was decided to plate this with a synthes rib strut.It was rongeured at the area of the nonunion because of a small non-stable callus.It was then templated and the thickness was measured.An appropriate rib strut was chosen and shaped.It was then used to plate across the fractured site using 3 screws medially and laterally across the fracture.This worked well.After this was performed, the anterior inferior defect where the diaphragm had pulled away from the rectus sheath was inspected.There was enough edge of the rectus sheath and diaphragm to have a cuff for sewing.It was decided to place a 10 x 15 gore-tex mesh in this area and interrupted sutures horizontal through the cuff of the rectus facia and then the gore-tex patch were performed circumferentially about halfway through the patch.After this, another larger gore-tex patch measuring 19 cm x 15 cm was overlapped slightly with the more lateral end of this first gore-tex patch and pericostal sutures were placed around the rib edges in the costal cartilages to try to reapproximate the costal cartilage at the costal margin and the ribs where there was a large gaping.A bailey¿s rib approximator was used to help approximate this.The figure-of-eight pericostal sutures incorporated the gore-tex mesh in each bite and was appropriately spaced to try to keep the mesh tight after the ribs were pulled taut.Approximately, 6 prolene sutures were used to place these pericostal sutures throughout the mesh and around the ribs.The ribs were then easily able to be pulled together.One small defect remained at the area of the diaphragm to the medial portion of the rectus fascia and this was closed with another suture of 0 prolene through the mesh.There was no evidence of lung injury and therefore chest tube was not placed.A 15 french hemovac drain was placed in the submuscular tissue beneath the serratus and then between the serratus and latissimus and hooked to a hemovac.It was secured to the skin.The muscle was then closed with 0 vicryl.The subcutaneous tissues with 2-0 vicryl.The skin with 4-0 subcuticular vicryl and steri-strips.The patient tolerated the procedure well.There were no complications.All counts were correct at the end of the case.I was present for the entire procedure.¿ on (b)(6) 2011: (b)(6) suburban.Implant record.Implant.Manufacturer: gore.Description: mesh goretex dual 15 cm x 19 cm x 1 mm.1dlmc04.Lot number: 8942735.Quantity: 1.Implant site: right.Implant.Manufacturer: gore.Description: mesh goretex dual 10 cm x 15 cm x 1 mm.Lot number: 8860516.Quantity: 1.Implant site: right.The records confirm two gore® dualmesh® biomaterial (ni/ 8860516) and (1dlmc04/8942735) were implanted during the procedure.[missing records: records between 07/06/2011 and 12/02/2015 were not provided.] on (b)(6) 2015: (b)(6), md.Operative report.Pre-procedure diagnosis: recurrent intercostal hernia.Post-procedure diagnosis: same.Procedure: intercostal hernia repair with mesh.Jp drain insertion.Resident assisting: (b)(6), md.Anesthesia / sedation: general.Specimens: hernia sac, incisional.Estimated blood loss: 50 cc.Blood administered: same.Graft or implants: graft, goretex dual mesh plus 20x30cmx1mm-s13917091.Type: mesh.Inv.Item: 32815.Serial no: (b)(6).Manufacturer: wl gore.Lrb: right.Action: implanted.Complications: nnoe [sic].Condition: extubated in stable condition.Findings: old mesh identified.Defect margin was identified.Hernia sac resected.New mesh placed and the defect closed completely without tension.Jp drain placed.¿the patient was brought to hte [sic] operating room and general anaesthesia [sic] was induced.Patient was placed on the left lateral decubitus with the right side up.2 grams of ancef was administered prior to making the incision.A time out was completed verifying correct patient, procedure, site and positioning.The right chest and flank was prepped and draped in usual sterile fashion.An incision was made on the top of the defect using a scalpel.Subcutaneous [sic] tissue was divided using a cautery.The sac was identified and dissected free.Peritoneum [sic] of the sac was identified and entered.The hernia was completely reduced at the time of the surgery.The defected margin was identified with 8th rib superiorly and 9th rib inferiorly and transversalis facisa [sic] medially.Old mesh also identified and was [sic] retracted.There was no other defect identified [sic].Adhesions to the underside of the abdominal wall was lysed.Gortext [sic] mesh was used and was tailored to fit the defect.Mesh was sutured (underlay) to the defect edges (8th superiorly [sic], 9th inferiorly [sic] and rectus sheath medially) using a proline [sic] suture.Hemostasis was checked.Closed suction dain [sic] was placed.Subcutaneous tissue was approximated using 2-0 vicryl.Skin was closed in subcuticular fashion using 4-0 vicryl.Patient [sic] tolerated the procedure well and sent to recovering [sic] in good condition.¿ i, dr.(b)(6) as teaching surgeon was present for the essential components of the operation.On (b)(6) 2015: (b)(6) center.Implant record.Goretex dual mesh plus 20x30cmx1mm.Model / cat number: 1dlmcp07.Serial number: (b)(6).Manufacturer: w.L.Gore.The records confirm a gore® dualmesh® plus biomaterial (1dlmcp07/13917091) was implanted during the procedure.Records span 07/06/2011 to 12/02/2015.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
megan reigh
9285263030
MDR Report Key10022511
Report Number3003910212-2020-00068
Device Sequence Number2937735
Product Code FTL
UDI-Device Identifier00733132600960
UDI-Public00733132600960
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/01/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/28/2016
Device Model Number1DLMC03
Device Catalogue Number1DLMC03
Device Lot Number8860516
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date05/04/2020
Supplement Report FDA Received Date06/09/2020
07/01/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/01/2011
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age61 YR
Patient SexMale